Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Midland/Odessa, TX

April 20, 2024Glasscock County, Howard County, Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 20, 2024, 11:13 AM CDT for Glasscock County, Howard County, Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2024, 11:13 AM CDT (16:13 UTC)
Expired
Apr 20, 2024, 2:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Glasscock County, TX, Howard County, TX, Mitchell County, TX

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

113 
WGUS54 KMAF 201613
FFWMAF
TXC173-227-335-201915-
/O.NEW.KMAF.FF.W.0001.240420T1613Z-240420T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1113 AM CDT Sat Apr 20 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Glasscock County in western Texas...
  Howard County in western Texas...
  Mitchell County in western Texas...

* Until 215 PM CDT.

* At 1113 AM CDT, trained weather spotters reported thunderstorms 
  producing heavy rain near Westbrook. Between 1 and 3 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Big Spring, Colorado City, Coahoma, Loraine, Forsan, Lake Colorado 
  City State Park, Lake Colorado City, Sand Springs, Colorado City 
  Airport, Champion Creek Reservoir, Westbrook, Cuthbert, Vincent, 
  Big Spring Country Club, Buford, Big Spring McMahon-Wrinkle 
  Airpark and Elbow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3216 10169 3225 10169 3237 10157 3246 10137
      3251 10114 3250 10066 3209 10067 3209 10126
      3207 10126 3207 10137 3212 10162

FLASH FLOOD...OBSERVED

$$

Rick Hluchan
1 follow-up statement
865 
WGUS74 KMAF 201836
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
136 PM CDT Sat Apr 20 2024

TXC173-227-335-201915-
/O.CON.KMAF.FF.W.0001.000000T0000Z-240420T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glasscock TX-Howard TX-Mitchell TX-
136 PM CDT Sat Apr 20 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT THIS 
AFTERNOON FOR NORTHEASTERN GLASSCOCK, HOWARD AND MITCHELL COUNTIES...

At 136 PM CDT, trained weather spotters reported thunderstorms 
producing heavy rain in Near Westbrook. Between 1 and 3 inches of 
rain have fallen. Additional rainfall amounts up to 1 inch are 
possible in the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Big Spring, Colorado City, Coahoma, Loraine, Forsan, Lake Colorado 
  City State Park, Lake Colorado City, Sand Springs, Colorado City 
  Airport, Champion Creek Reservoir, Westbrook, Cuthbert, Vincent, 
  Big Spring Country Club, Buford, Big Spring McMahon-Wrinkle 
  Airpark and Elbow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3216 10169 3225 10169 3237 10157 3246 10137
      3251 10114 3250 10066 3209 10067 3209 10126
      3207 10126 3207 10137 3212 10162

FLASH FLOOD...OBSERVED

$$

Rick Hluchan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 5:07 AM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Apr 20, 5:07 AM CDT, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
507 AM CDT Sat Apr 20 2024

...New AVIATION...

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 244 AM CDT Sat Apr 20 2024

WV imagery shows the west coast trough has made landfall, moving
through SoCal/Arizona and approaching West texas and Southeast new
Mexico, leaving the area under southwest flow aloft.  At the
surface, a secondary cold front is pushing into the area, and this
should result in highs today ~ 9-10F cooler than yesterday's as CAA
behind the front continues in northeasterly flow.  Models suggest
marginally-high gap winds through KGDP as the front moves in, but
this will be brief and intermittent at best, and not worth a warning
attm.  Meanwhile, area radars show convection developing in the
lower Trans Pecos, and this activity is still forecast to spread
west and north today as the front moves farther southwest and large-
scale ascent commences w/the arrival of the west coast trough.  As
the trough arrives, mid-level lapse rates increase to 7C/km or
better, so a hail threat will be present.  Best chances still look
to be 12-18Z this morning over the northeastern zones. QPF has
increased over the past 24 hours, and hopefully this trend continues.

Tonight, convective chances slowly taper off W-E, but showers may
redevelop in the lee of the mountains after midnight in upslope flow
as winds veer a little to the east.  Lows should drop to 2-3F below
normal.

Sunday, surface flow finally begins veering to east as showers taper
off to the south.  Temperatures will attempt a recovery, but only by
a couple of degrees, still coming in ~ 18-20F below normal.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 244 AM CDT Sat Apr 20 2024

Generally, increasing heights and mid-level ridging can be expected
to begin the new week and this is expected to continue through at
least midweek. This allows for increasing temperatures and plentiful
sunshine in the meantime. Outside of an isolated thunderstorm on
Monday in the Big Bend or Davis Mountains as a weak disturbance
passes to our south, we remain dry. Temperatures warm into mainly
the 70s with 80s along the river valleys on Monday. Temperatures
continue their climb on Tuesday as most reach the 80s with 90s
returning to the river valleys. Our next trough begins to lift out
of the southwestern U.S. late Thursday into Friday. This coincides
with the dryline setting up across our eastern portions of the area.
With this approaching disturbance, an isolated thunderstorm threat
will exist along and east of the dryline through the end of the
week. Temperatures remain largely unchanged with widespread 80s with
90s along the river valleys continuing.

-Chehak

&&

.AVIATION...
(12Z TAFS)
Issued at 507 AM CDT Sat Apr 20 2024

Cigs will bounce between MVFR and IFR for the next 24 hours, with
showers developing all terminals this morning as an upper trough
moves into the area, as well as a secondary cold front. Fog is
also possible. Conditions will improve a little on the backside
of the trough tonight but cigs should remain IFR/MVFR all
terminals except KCNM, which could see LIFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               54  44  60  42 / 100  30  10   0
Carlsbad                 58  47  61  46 /  50  20   0   0
Dryden                   69  52  65  51 /  80  30  20  10
Fort Stockton            63  47  62  47 /  90  30  30  10
Guadalupe Pass           56  44  56  45 /  30  10   0   0
Hobbs                    52  42  59  42 / 100  20   0   0
Marfa                    73  40  65  40 /  50  20  10  20
Midland Intl Airport     54  45  59  44 /  90  20  10   0
Odessa                   54  45  59  45 /  90  20  10   0
Wink                     59  46  63  47 /  90  30  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....91
AVIATION...44
Hazardous weather outlook, Apr 20, 2:31 AM CDT, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
231 AM CDT Sat Apr 20 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
231 AM CDT Sat Apr 20 2024 /131 AM MDT Sat Apr 20 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Thunderstorms with locally heavy rainfall will be possible today into
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms with locally heavy rainfall continue to be possible
through early Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.